Alert archive / Nebraska / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 174, NWS North Platte, NE

June 24, 1998Holt County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 24, 1998, 7:28 PM CDT for Holt County, Nebraska. It was in force for 62 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 24, 1998, 7:28 PM CDT (00:28 UTC)
Expired
Jun 24, 1998, 8:30 PM CDT
In force
62 min
Issued by
NWS North Platte, NE
Area
Whole counties

County Holt County, NE

The radar

The North Platte radar (KLNX), 158 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 7:35 PM CDTHail 0.75O Neill, NE
Jun 24, 8:00 PM CDTHail 1O Neill, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 24, 4:00 PM CDTSevere Thunderstorm WatchSPC6 hr
Jun 24, 6:30 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.5 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 1998-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1459 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 1998-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1459 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
2269 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

461 
WUUS1 KLBF 250025 RRA
SVRLBF
NEC089-250130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
728 PM CDT WED JUN 24 1998

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN HOLT COUNTY IN NORTH CENTRAL NEBRASKA

* UNTIL 830 PM CDT

* AT 727 PM CDT... NORTH PLATTE DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 13 MILES NORTH NORTHWEST OF O NEILL OR 10 MILES
  NORTH NORTHEAST OF EMMET MOVING EAST NORTHEAST AT 25 MPH.

* THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS.

A TORNADO WATCH IS IN EFFECT GO INSIDE A STURDY BUILDING AND STAY
AWAY FROM WINDOWS SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO
PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

FS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:26 PM CDT, 4 hours 2 minutes earlier.

Area forecast discussion, Jun 24, 3:26 PM CDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
326 PM CDT WED JUN 24 1998

FORECAST PROBLEMS ARE POPS AND TEMPERATURES

THE 18Z SURFACE ANALYSIS SHOWS LOW PRESSURE OVER LBF WITH A WARM FRONT
EXTENDING NORTHEAST INTO NORTHEAST NEBRASKA AND A DRYLINE EXTENDING
SOUTH INTO WESTERN KANSAS. DEWPOINTS WERE STILL IN THE 60S ACROSS MOST
OF THE FA WITH 70S IN THE NORTHEAST PART OF NEBRASKA. MUCH DRIER
DEWPOINTS WERE JUST SOUTH IN GLD. WATER VAPOR IMAGERY SHOWED A
SHORTWAVE OVER WESTERN COLORADO AND THUNDERSTORMS HAVE ALREADY FIRED
OVER GRANT COUNTY.

THE ETA MODEL IS PREFERRED SINCE THE NGM IS TOO FAR NORTH WITH THE
SURFACE LOW BY 24 HOURS. SURFACE LOW IS PROGGED BY ETA TO MOVE INTO
SOUTHCENTRAL NEBRASKA TONIGHT AND THEN INTO NORTHEAST NEBRASKA
THURSDAY. LOW REDEVELOPS TO THE WEST OVER NORTHWEST KANSAS THURSDAY
NIGHT AS UPPER TROUGH MOVES INLAND FROM THE PACIFIC NORTHWEST. SURFACE
LOW WILL MOVE INTO VTN AREA ON FRIDAY. SHORTWAVE WILL MOVE THROUGH FA
TONIGHT WITH A LULL ON THURSDAY. LATE THURSDAY NIGHT ANOTHER VORT WILL
MOVE INTO THE FA BUT 700 TEMPERATURES ARE VERY WARM EXCEPT FOR THE
PANHANDLE. SHORTWAVE WILL CONTINUE TO AFFECT FA ON FRIDAY. MOISTURE
WILL ALSO BE LACKING FOR THUNDERSTORM DEVELOPMENT WITH MEAN RH ONLY 30
PERCENT SO WILL WORD ISOLATED OR WIDELY SCATTERED.

WITH MOSTLY SUNNY SKIES AND WESTERLY WIND WILL GENERALLY GO WITH WARMER
FAN TEMPERATURES.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN PRODUCT OMAZFPNE...

CCF
LBF UU 061/093 063/097 064 1-2
OGA UU 060/093 062/096 063 --2
IML UU 061/094 063/097 065 --2
VTN UU 059/091 063/095 063 2-2
ONL UU 061/093 065/094 065 3--
ANW UU 060/092 064/094 064 3--
BBW UU 061/093 064/096 064 2--

FS

In the hours before

Local storm report, Jun 24, 5:25 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
525 PM CDT WED JUN 24 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0455 PM    3 W THEDFORD              NE   1.00 INCH HAIL
06/24/98   THOMAS

KAR
Local storm report, Jun 24, 5:25 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
525 PM CDT WED JUN 24 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0455 PM    3 W THEDFORD              NE   1.00 INCH HAIL
06/24/98   THOMAS

KAR
Local storm report, Jun 24, 5:49 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
549 PM CDT WED JUN 24 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0542 PM    5 S OSHKOSH               NE   0.75 INCH HAIL
06/24/98   GARDEN

KAR
Local storm report, Jun 24, 5:49 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
549 PM CDT WED JUN 24 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0542 PM    5 S OSHKOSH               NE   0.75 INCH HAIL
06/24/98   GARDEN

KAR
Local storm report, Jun 24, 6:06 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
606 PM CDT WED JUN 24 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0602 PM    LEWELLEN                  NE   1.00 INCH HAIL
06/24/98   GARDEN

KAR
Local storm report, Jun 24, 6:06 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
606 PM CDT WED JUN 24 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0602 PM    LEWELLEN                  NE   1.00 INCH HAIL
06/24/98   GARDEN

KAR

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 7:04 PM CDTSevere Thunderstorm WarningLBFSheridan61 min
Jun 24, 7:35 PM CDTSevere Thunderstorm WarningLBFCherry65 min
Jun 24, 7:43 PM CDTSevere Thunderstorm WarningLBFBoyd47 min
Jun 24, 7:57 PM CDTTornado WarningLBFHolt33 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.